experience CLL Ibrutinib Colitis


Maybe there is a better route out of this?

I am a man in the UK and was diagnosed with CLL aged 38 in 2007. I had six rounds of FCR and achieved MRD. In January 2011 ill with EBV for a year. June 2012 started FCR again. Five times. January 2013 0.0 neutrophils for eight days. May 2013 dexamethasone and rituximab. PCP pneumonia. September 2013 bendamustine and rituximab three times. January 2014 quite well but 40% CLL in bone marrow still. June 2014 started ibrutinib, 3 tablets per day. I experienced some diarrhoea throughout the use of ibrutinib, and definitely arthralgia. I managed the bowels with imodium and buscopan and the arthalgia with ibuprofen. In January 2015 I struggled to walk and was severely neutropenic. A short break with GCSF and then two tablets per day. March 2015 acute diarrhoea. April 2015 diagnosed with pancolitis. That is ulcerative colitis throughout the system. The gastroenterologist has said that the colitis has come more likely because of a weak immune system not because of ibrutinib in itself. The leukemia doctor has warned me that I might die this year. The problem is I have only three options now. 1. back on ibrutinib, managing the colitis, could cause a perforated bowel for example. Almost certainly add rituximab every two weeks for six months as well....which is depressing! Just sitting in the chemo ward and recovering gets to me. 2. clinical trial....but will any have me? 3. dexamethasone and campath followed by stem cell transplant if I get through the chemo and it takes the CLL down enough.

I have 3 lovely kids and a lovely wife. Kids 13-18 now.

Just throwing this out there!


13 Replies

  • Corin my heart goes out to you, and how I wish there was something I could say to lighten your day, let alone your life.

    I do not have the knowledge to offer any advice for dealing with your situation, only do not give up hope, many have found their desperate situation turned around.

    You have been strong dealing with all that you have been through, may that strength take you to a successful treatment.

    One does not deal with such a situation alone, so I wish both you and your family strength to meet the whatever challenge lies ahead.

    Very best wishes


  • O Corin, I was so sorry to read your story... CLL sucks...

    Is your haematologist looking for possible clinical trials for you, such as one with ABT-199? If not, I suggest you do some searching yourself... New trials are starting in the UK all the time. Anything is worth a try - find out about all your possible options...

    Wishing you all the best for the future... Keep us in touch...


    P.S. Don't give up.. As Bub has just said, sometimes a situation seems hopeless, then unexpected things happen to turn things around. I hope and pray that will be the case for you.

  • Corin

    Blimey mate you have gone through the mill with this disease!

    You are obviously a very strong person because you have gone through so much!

    I agree you should check out if any other trials are available and see if you are suitable because as you well know new medications are appearing all the while.

    Enjoy your family my friend live your life as fully as you can manage.

    Don't give up !

    My prayers and best wishes are with you.


  • Corin

    Kings College Hospital are trialling ABT199 and Ibrutinib and Ibrutinib with other things. Ring the haemotology department and ask to speak to Professor Devereaux or his secretary. These are the latest trials and appear to be the most successful. If you are not in the London area they are being trialled elsewhere in the UK.

    All for one and one for all! Keep positive and never give up.

  • Hi Corin, I can assure you that members of our community very much would like to be able to help, but your situation is rather unique. I know first hand how painful and debilitating colitis can be, with pseudo-membraeous colitis nearly killing me in my early twenties. That was caused by dangerous gut bacteria becoming resistant to antibiotics given when I had peritonitis from a burst appendix. Antibiotics prescribed a year later for an ear infection wiped out my good gut bacteria and the bad bacteria started attacking my gut wall, quickly dehydrating me. That makes me wonder what antibiotics you may be on and whether they could be responsible, but I expect your gastroenterologist has investigated and dismissed that possible cause.

    I hope that the leads you've already been offered work out for you.


  • Hi Corin

    Sorry to read your situation, thanks for posting.

    It is a difficult one for a lay person to respond to with advise as you have so many medical specifics and we can only really signpost to appropriate information sources or share personal experience and support.

    I will flag your post to our medical adviser for their response for you.

    I recall from last weeks CLL LIVE conference, stopping and restarting treatments under supervision were discussed by expert clinicians with us.

    Dr Michael Keating emphasized not to rush back into treatment too soon if you have issues that require investigation. From what i recall we were told that in the early days of ibrutinib trials they were often start/stop and stopping for a while did not seem to have long term CLL treatment disadvantages following eventual restart.

    This may give you time to identify the cause and best management of your current issues with the help of your physicians..

    Have you considered seeking a second clinical opinion before action?

    I can't be much help but others who have experienced similar issues may be able to comment.

    Best wishes


  • What does one say corin,. You are so young. There have been some good tips on here.

    All i can offer is my best wishes that youncan find the help you need.

    Stay strong.


  • Hi Corin

    I have heard back from our medical adviser and trustee, Dr Samir Agrawal of Barts and forwarded his reply to your post as a private message to you, along with details of a possible clinical trial.

    Very best wishes


  • So sorry to hear of all you’re going through Corin.

    Good luck with following up on the suggestions offered on this site, and hopefully the right treatment will be found.

    Thinking of you and sending positive thoughts.


  • Look up Dr. Gribbens. He moved to the UK from the U.S. 10 yrs ago. He brilliantly treated my then 38 yr old husband for CLL. I remember he had rituxin fludarabide and cytoxin. I remember also that the white cells (immature) permeated his entire colon. He had 3 rounds of chemo, enduring neutropenia as well. He has been free of ca since, however he requires ivig for the damage done to the immune system from the chemo, these treatments are every six weeks during flu season. These treatments cause serum sickness 2 days following. This lasts a day. This all sounds terrible, but it's been 10 or so years, and he's worked as a firefighter throuout this whole time, took dancing, rides his motorcycle, has a wonderful love life, active in church. Although things are ok, I still wonder why he has occasional bouts of sometimes uncontrollable diarrhea. Before the pancholitis. He never experienced that inability to control his bowel. I just feel so bad for him when this happens. I'm glad this CLL didn't take his life. I pray it never returns.

  • Corin sorry about this set back , having been hospitalized for GI bleeding on Ibrutinib. Your GI doc sounds like a dope Ibrutinib does cause diarrhea . Long term diarrhea is not good . They had to trim my dose down to 1 cap a day ,hope it still works. Get a oncologist specializing in CLL and blood cancers. Be strong my friend and remember for diarrhea , tea , toast ,bananas, marshmallows and good old cream of Wheat!

  • Try changing the time you take Imbruvica (ibrutinib) to late evening before bed... Dr. Furman has suggested this...

    Worked well for me...


  • all sorts of sympathy for you and for your family in these rough times, but sending you best best wishes as you navigate your choices.

    the antibiotic/gut bacteria issue mentioned above seems worth looking into - "good" gut bacteria are so very important.

    re: lowering the ibrutinib dose: my husband had to do this as well, due to neutropenia. i have since read that lowering or holding the ibrutinib dose is not ideal - cll-nhl.com/2015/05/take-yo... but in his case, it got him to transplant anyway. you just do what you have to do, day by day. hang in there, again, best wishes to you!

You may also like...